Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 60, NWS Northern Indiana

June 29, 2005Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jun 29, 2005, 5:06 PM EDT for Putnam County, Ohio. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2005, 5:06 PM EDT (21:06 UTC)
Expired
Jun 29, 2005, 5:28 PM EDT
In force
22 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 152 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 292106
SVRIWX
OHC137-292145-
/O.NEW.KIWX.SV.W.0060.050629T2106Z-050629T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
506 PM EDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN OHIO

* UNTIL 545 PM EDT

* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS SEVERE STORM WAS LOCATED 4 MILES EAST OF
  LEIPSIC...OR ABOUT 8 MILES NORTHEAST OF OTTAWA...AND MOVING
  SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  GILBOA
  RURAL EASTERN PUTNAM COUNTY THROUGH 530 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4091 8387 4092 8398 4108 8402 4110 8400
      4116 8396 4116 8388 4111 8388 4110 8387

$$
1 follow-up statement
000 
WWUS53 KIWX 292128
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
428 PM EST WED JUN 29 2005

OHC137-292138-
/O.CAN.KIWX.SV.W.0060.000000T0000Z-050629T2145Z/
PUTNAM OH-
528 PM EDT WED JUN 29 2005

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR...
  PUTNAM COUNTY IN OHIO

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD WEAKENED AND MOVED 
OUT OF THE COUNTY...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE 
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4091 8387 4092 8398 4108 8402 4110 8400
      4116 8396 4116 8388 4111 8388 4110 8387

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:15 PM EDT, 51 minutes earlier.

Area forecast discussion, Jun 29, 4:15 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
315 PM EST WED JUN 29 2005

.SHORT TERM...

TONIGHT THROUGH THURSDAY...SCATTERED THUNDERSTORMS DEVELOPING IN
WARM UNSTABLE AIRMASS THIS AFTERNOON. WEAK WIND FIELD IS ALLOWING
STORMS TO MOVE VERY SLOWLY...THUS HEAVY RAINFALL. THESE STORMS ARE
DIURNALLY DRIVEN...THUS EXPECTED TO WEAKEN AROUND SUNSET. NEXT
THREAT OF RAIN WILL BE WITH MCS THAT DEVELOP OVER THE PLAINS AND
PROPOGATE EASTWARD...SO CHANCES OF STORMS INCREASE AFTER MIDNIGHT
AND CONTINUE INTO THURSDAY. GOOD DYNAMICS WITH UPPER LEVEL SYSTEM
MOVING NORTHEAST OUT OF THE NORTHERN PLAINS. WARM WEATHER TO
CONTINUE THROUGH THIS PERIOD AS WARM AND UNSTABLE AIRMASS CONTINUES
ITS GRIP OVER THE AREA.
&&

.LONG TERM...
THURSDAY NIGHT THROUGH WEDNESDAY

NAM/GFS IN GOOD AGREEMENT THAT STRONG CDFNT WILL BE MOVING
INTO NW PORTION OF CWA THU EVE WITH MID LEVEL DRY SLOT PUNCHING
AHEAD OF FRONT ACROSS THE CWA. LOW LEVEL CONVERGENCE ALONG CDFNT IN
COMBINATION WITH UNSTABLE AMS COULD STILL SUPPORT TSTMS ACROSS THE
AREA AS THE FRONT MOVES THROUGH, DESPITE MID LEVEL DRY SLOT
OVERHEAD. THUS INCLUDED POPS ACROSS THE ENTIRE CWA THU EVE AND ACRS
THE SE HALF OVERNIGHT.

STRONG CAA WILL OVERSPREAD THE GRTLKS BEHIND THE FRONT FRIDAY. MOS
TEMPS VARY CONSIDERABLY ACROSS NW PORTION OF CWA. SHOULD BE SOME
WRAP AROUND CLOUDS AND INSTABILITY CU, BUT NOT EXPECTING A
COMPLETELY CLOUDY DAY. ALSO GOOD MIXING EXPECTED AND NW FLOW ACROSS
LM WHERE WATER TEMPS IN LOWER 70S ALL SUGGEST WARMER MAV AND OUR
GOING HIGH TEMPS ARE PREFERABLE ACROSS THE NW TO LATEST MET TEMPS.

HIGH PRESSURE AND DRY/COOL AMS MOVG INTO THE AREA FRI NIGHT WILL
BRING CLRG SKIES ALLOWING TEMPS TO DROP INTO THE 50-55 DEG RANGE.
WITH HIGH OVER AREA SAT EXPECTING MOSTLY SUNNY SKIES WITH GOOD
MIXING ASSOCD WITH MID SUMMER SUNSHINE RESULTING IN HIGHS NEAR 80.

RETURN FLOW WILL BRING WARMER, MORE MOIST CONDITIONS SUNDAY WITH WK
CDFNT EXPECTED TO MOVE SLOWLY SE THROUGH THE CWA MON/MON NGT
ACCOMPANIED BY A CHC OF TSTMS. CONTD WITH DRY FCST TUE WITH FRONT
EXPECTED TO STALL JUST SOUTH OF CWA AND FCST CHC TSTMS AGAIN WED AS
FRONT LIFTS SLOWLY NORTH IN RESPONSE TO SHRTWV APPROACHING UPR MS
VALLEY.

&&

.AVIATION...

CU SLOW TO DEVELOP THIS AFTERNOON AS SUBSIDENT AIR IN WAKE OF UPPER
LEVEL SHORT WAVE NOW WELL NORTHEAST OF THE AREA. PLENTY OF
INSTABILITY AND NO REAL THERMAL CAPPING...SO MAY SEE CU FEILD AS
AFTERNOON WEARS ON. ALSO CANT RULE OUT A STRAY THUNDERSTORM THROUGH
EVENING. THUNDERSTORMS THAT DEVELOP OVER THE PLAINS TONIGHT MAY WORK
EAST INTO THE AREA BY THURSDAY MORNING...BUT TOO EARLY TO TIME THEM.
VFR WX SHOULD BE THE RULE FOR THE NEXT 24 HRS...EXCEPT IN
THUNDERSTORMS.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
.LK MI...NONE.
&&

SHORT TERM/AVIATION...EDDY
LONG TERM...TAYLOR
Hazardous weather outlook, Jun 29, 5:48 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
448 AM EST WED JUN 29 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-300947-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
448 AM EST WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS THE AREA.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...BUT AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH DAMAGING WIND GUSTS TO
60 MPH BEING THE PRIMARY THREAT. STORMS WILL MOVE SLOWLY...ALLOWING
FOR LOCALLY HEAVY RAINFALL IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY INTO THURSDAY EVENING
ACROSS THE AREA AHEAD OF A COLD FRONT. CONDITIONS APPEAR TO BE
FAVORABLE FOR SEVERE WEATHER...WITH DAMAGING WINDS BEING THE MAIN
CONCERN. LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGEST
STORMS. PRIOR TO THE DEVELOPMENT OF THE STORMS...HEAT INDICES MAY
CLIMB INTO THE MIDDLE 90S.

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON AND EVENING
HOURS OF INDEPENDENCE DAY. IT REMAINS TO EARLY TO DETERMINE THE RISK
FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HOWEVER...TRAINED OBSERVERS ARE ASKED TO CALL IN REPORTS OF ISOLATED
SEVERE WEATHER OR HEAVY RAINFALL. SPOTTER ACTIVATION MAY BE NEEDED
THURSDAY AND THURSDAY EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-300947-
448 AM EST WED JUN 29 2005

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO TONIGHT ACROSS THE AREA. A
FEW STORMS MAY HAVE WIND GUSTS ABOVE 30 KNOTS IN ADDITION
TO DEADLY LIGHTNING AND HEAVY RAIN. WINDS AND WAVES WILL BE HIGHER
NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY INTO THURSDAY EVENING
ACROSS THE AREA AHEAD OF A COLD FRONT. CONDITIONS APPEAR TO BE
FAVORABLE FOR SEVERE WEATHER...WITH DAMAGING WINDS AND HIGHER WAVES
BEING THE MAIN CONCERNS. LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY
THE STRONGEST STORMS.

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON AND EVENING
HOURS OF INDEPENDENCE DAY. IT REMAINS TO EARLY TO DETERMINE THE RISK
FOR SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

FISHER

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.